I'm sorry. I have half a brain.
Started treatment on 19th Feb.. Incidious Incivo. Haemoglobin levels dropped from start 146, to 110 by the second week. Clinic dropped 400mg (2 pills) of the (12oomg-6 pills) Ribavirin. And I began weekly bloods. Within another week, haemoglobin levels had dropped to 89 so another 400mg of Riba were dropped, til I'm on 2 tablets a day, then at beginning of 4th week,hemoglobin was down to 75.
As Procrit isn't an option here in Australia, I had a blood transfusion. Loved it. BUT, I was DET at 4 weeks. Viral load at start was 17 million, down to 15 at WK4.
Since then, my haemoglobin levels steadied, but are now dropping again, sitting at start of WK 9 at 87. And they won't give me a transfusion til I'm under 80. Platelets at 55, so pretty tired etc. Bleeding gums, spontaneously bleeding nose, bruising and what ever else.
My question is, why wait til I'm really anemic at near 80, when we could make the next 4 weeks easier on my body? I also worry about the low ribavirin I'm taking in regards to not being UND yet, and how will we ever get me back up to taking the full dose of Riba, if I manage to get through this next 4 weeks, with such a low HGB count?
Would a better option to be giving me a transfusion now, making sure I get through the next (last) 4 weeks of Incivo, then slowly put the Riba back up to full dose? I worry that if I am to struggle the next 4 weeks, then I'll always be behind the 8 ball in increasing Riba.
I asked for a PCR test to be done at 8 weeks so we can see how that's sitting.
So, any thoughts?
Hi i agree with you why wait if it helped procit isnt avaiable in England either hep doc gave hubby folic acid which helped a bit also advised him to eat plenty of lightly cooked greens pan fried liver and also red meat and plenty of brazil nuts they really seemed to help, also brazil nuts are high in fat which helped towards taking the incivik the biggest change came after the 12wk he then improved the most. Hope that helps good luck with the rest of tx
I have noticed certain practices are different throughout the world and that is just the way it is. When my Hgb plummeted to 8.1 I learned I was not in actual danger. The NP told me that the Epo was more to improve quality of life and the a certain amount of anaemia was actually a good sign. Plus as you probably have seen from older threads there are studies that show Riba dose reduction does not jeopardize SVR
As to the reason why Hgb needs to be a certain number I can only guess there are risks and possibly complications intervening more frequently. I admit I would be freaked if I were Det and my meds were so drastically reduced but it was my second time around I see now that I was incapable of being reasoned with while I was treating.
I would definitely want an 8 week VL test to see if it is now UND. Since you are entering your 9th week, it would be good to request that test soon.
I am not sure why they are not giving you more transfusions instead of drastically lowering your Ribavirin. It looks like you were down to only 400 mg of Ribavirin a day by end of week 3. You are now at only 1/3 of the recommended dose of Ribavirin. That seems extremely low, especially considering that your were still DET at week 4. Personally, I would be exceptionally concerned.
I know what those retrospective studies showed about Ribavirin reduction but they never said how much one could safely cut Ribavirin. I don't think they were talking about cutting the Ribavirin does to 1/3 of the recommended dose. If it was me, I would ask for more transfusions and try to get the Ribavirin dose higher. Can you see a different doctor who might be more amenable to keeping you on treatment and getting you to SVR.
" Riba dose reduction does not jeopardize SVR"... I have read that is once one is Und. If low dose riba does not matter then explain this study..
In part II of the HCV SPRINT-1 study, boceprevir was administered in combination with peg-IFN alfa-2b and either low-dose (n = 59) or standard-dose (n = 16) ribavirin. At 48 weeks, the SVR rate was markedly lower in the low-dose than the high-dose group (36% vs 50%). Furthermore, compared with outcomes observed with boceprevir plus peg-IFN alfa-2b plus standard-dose ribavirin in part I of the study, SVR rates were lower and relapse rates higher in the low-dose ribavirin group
Spontaneously bleeding nose? I would demand a blood transfusion. Your
platelets are way to low. Sounds like you do need a blood transfusion. Call your Doctor or call the emergency room and let them know about you
spontaneous nose bleeding.
I agree with Pooh and CanDo, and I'm concerned about your ribavirin being dropped so low so early in tx. I've always heard that ribavirin dose-reduction doesn't affect outcome after one us UND, but I haven't heard anything supporting that kind if reduction before one gets to UND. I'm always amazed that advanced countries have such different policies on tx protocol. Are some right and others wrong medically, or is it all a matter of cost-containment?
Anyway, I hope you will demand an immediate HCV PCR test to see if you have reached UND yet. If you have, then you should do fine following a reduced ribavirin dose, but if not, then you need to really demand some answers from your doctors – like what are they thinking??? Good luck !
Platelets at 55 is low but far from dangerous, many of us cirrhotic people live with levels in the 50's and 60's, but yes at those levels nose bleeds are common....... A blood transfusion for anemia will NOT help those platelets go up.............. Good luck
Here in the US they also won't transfuse in many cases before your an 8.0.
I've been through 100s of transfusion with a close relative and know that 8.0
is really to low. Even 9.0 is questionable. You want to start demanding before you get to 8.0. We use to start before 9.0 because by the time you
could get the transfusion it was below 8. I would demand a transfusion.
Best To You
I have an appointment at Liver Clinic tomorrow, just wanted to test the waters with you all before I went. Fore armed, so to speak.
Great to see all my favourites coming out to comment. So reassuring. And special thanks to those of you who have been through treatment(s), and are still around to impart wise counsel.
I asked for lots of bloods last Monday after W8, thyroid, HGB etc, PCR etc. Maybe we will have them for appointment tomorrow.
I also need to add that I have iron and B12 overload, so have to cut back on iron rich foods, VItC et al. But thanks cheflady, I DO like pan fried liver!
Townsville has had, all up, 30 people on Victrelis, and only 5 on Incivo. I'm the sickest they've seen and, after reading some of the posts on this forum, they should be glad that I am, in that they seem to not know what to do. But we ARE listening to each other, and I hope that we are learning from each other. Tomorrow will be a test of these working together waters.
So, once again thank you to each and every one of you. I always look forward to going on line to see what everyone is up to, and how everyone is dealing with their, and others, lives and treatment.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.